Nebraska, 2023

Hail and Damaging Winds in Nebraska, July 10, 2023

July 10, 2023 · NWS OAX · 14 events in 3 counties and zones

Semi-discrete to clustered storms developed along a surface trough in the mid-afternoon in southern South Dakota and northeast Nebraska. Initial updrafts produced large hail with a 2-inch hail stone reported near Niobrara.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Semi-discrete to clustered storms developed along a surface trough in the mid-afternoon in southern South Dakota and northeast Nebraska. Initial updrafts produced large hail with a 2-inch hail stone reported near Niobrara. Strong wind gusts developed later causing widespread tree damage and destroyed a church steeple in Wausa. The strongest measured wind gust was 63 mph near Magnet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 1:22 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 10, 1:22 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
222 PM CDT Mon Jul 10 2023

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 159 PM CDT Mon Jul 10 2023

Key Messages:

 - Scattered severe thunderstorms will move across the area
   through this evening. The greatest potential for large hail up
   to 2 inches and damaging winds up to 70 mph will be over
   northeast Nebraska.

 - Another round of strong to severe storms is expected Tuesday,
   but with some uncertainty in the location of severe storms.
   Flash flooding will also be possible into the overnight hours.

 - Off and on storm chances continue through the week, but in many
   cases each day's storm potential will depend on the specifics
   of storms from the night before which makes it hard to nail
   down the details at this time.

At 2 PM Monday, temperatures have warmed into the 80s and lower
90s with south to southwest surface winds. Boundary layer
dewpoints have increased through the day with mid to upper 50s
across the entire area. The slightly better quality boundary layer
moisture is overlapping the slightly better surface heating and
is focused into north central and northeast Nebraska. Looking
aloft, water vapor imagery indicates a short wave trough moving
from NW to SE with some enhanced vertical motion in NC Nebraska
and SC South Dakota. This wave also features enhanced
northwesterly mid level winds. A separate short wave trough was
crossing the Colorado Rockies moving east. The first storms of the
afternoon have been building over the past hour northwest of Knox
county with additional cumulus field taking shape across north
central Nebraska. Through 5 PM, expect additional convective
development along the convergence zone under the short wave
trough, resulting in a broken line of thunderstorms extending
through northeast Nebraska. Hodographs have slight cyclonic low
level curvature and a long straight low-to-mid level segment. This
points to a likelihood for supercell storm structures and some
potential for splitting with left-moving storms potentially having
a bit of duration given the long straight hodograph segment.
Storms would have the greatest potential for hail up to 2" and
isolated downburst winds up to 70 mph within the first 3 hours of
initiation as they will probably see some upscale growth into
small clusters. If that upscale growth ensues, would see a more
southerly turn to the storm motion and a while there would be wind
potential, that wind threat would seem to decrease over time as
storms move into a less favorable environment with southerly
extent. Storms will continue through the evening, but again with a
weakening trend and uncertainty about how far southeast they will
be able to persist. Then overnight a front will drop into the
forecast area with winds turning out of the northeast for much of
the area by morning.

Tuesday presents a complicated weather scenario. The front will be
set up across the area and will probably lift north a bit through
the day. Expect quite a bit of moisture pooling along and north of
the boundary with dewpoints into the 70s. Some uncertainty about
how much heating will take place, but believe the sun will break
through and cook the front a bit by mid afternoon. If this is the
case, would expect a pool of substantial instability with
increasing boundary layer convergence along the frontal zone.
Should also have another influence of short wave trough energy by
late afternoon. All of this suggests potential for a few storms to
develop near the front, and if this is the case they would
probably quickly become severe with all hazards possible given
long hodographs with significant low level curvature near the
front. That said, there is potential to remain capped through the
day as well so it's a bit of a boom or bust forecast. Independent
of afternoon development, should see additional strong to severe
storms develop near and north of the boundary by late evening and
overnight. There is a favorable setup for heavy rain with repeated
rounds of convection tracking parallel to the front, but this same
environmental setup is also favorable for development of small
bowing segments with wind and hail...or may even support organized
MCS wind threat if upstream storms can congeal and develop a solid
cold pool to propagate parallel to the front and feed off the
available instability. Bottom line, still plenty of uncertainty
about specifics but there is a lot of potential for severe storms
and areas of heavy rain in the region late Tuesday.

The weather pattern will continue to feature occasional short wave
trough passage with moderate to seasonally strong mid level
northwesterly flow. This pattern sets the stage for rather
frequent thunderstorm chances, but overall limited day to day
confidence as those chances tie to the timing of relatively weak
upper forcing and location of outflow and frontal zones. All in
all, temperatures look to be near or below normal but much of that
will depend on timing of cloud cover and storms as well. As it
stands, Thursday night looks to be one of the better chances for
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1225 PM CDT Mon Jul 10 2023

Main focus in the TAF period is TS potential, including some +TSRA
potential. Greatest confidence is at OFK where the greatest chance
for a severe storm with strong gusts and hail exists, mainly
between 21 and 23Z. Strongest storms in this region will produce
50 kt winds and hail. OMA/LNK have a lesser chance for TS, but
still worthy of including a few hours in the TAF as a focus point.
If TS impacts TAF sites, may also produce hail and gusty winds,
although severe potential is lower than OFK. Winds shift out of
the northeast late with some potential for lower ceilings to
develop, but for now have kept it in FEW/SCT status.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Barjenbruch
AVIATION...Barjenbruch
Hazardous weather outlook, Jul 10, 10:59 AM CST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1159 AM CDT Mon Jul 10 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1159 AM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Monday Afternoon Through Monday Night

Scattered strong to severe thunderstorms will develop between 2
and 4 PM in northeast Nebraska by this afternoon, and will move
southeast across much of the area through this evening. The most
likely time frame for severe storms is 3 to 10 PM.

The strongest storms will produce hail up to 2 inches in
diameter. This hail in the strongest storms may be accompanied by
damaging winds up to 70 mph. There is also a very small chance for
a tornado. As storms approach and move south of Interstate 80, a
few may remain severe but the chances for widespread severe
weather will decrease.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is again a threat for severe storms late Tuesday afternoon
into the early morning hours Wednesday. Damaging winds and large
hail are the most likely hazards, with wind driven hail possible
in some of the strongest storms. There is also a small chance for
tornadoes. Multiple rounds of thunderstorms may affect the same
locations, and these areas of heavy rain may lead to isolated
flash flooding.

Another round of isolated strong to severe storms is possible on
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is possible between 3 and 10 PM this
evening.

In the hours before

Local storm report, Jul 10, 2:46 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
346 PM CDT Mon Jul 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     Hail             10 NW Crofton           42.84N 97.64W
07/10/2023  E0.75 inch       Knox               NE   Park/Forest Srvc

&&

sf

The radar

The Sioux Falls radar (KFSD), 141 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Knox

When
July 10, 3:05 PM CST
Where
Knox County, Niobrara
Measured
1.25 in hail
Reported by
Public
Coordinates
42.750, -98.030

Public reported hail larger than a quarter and small than a golf ball.

Hail, Knox

When
July 10, 3:05 PM CST
Where
Knox County, 2.03 mi W of Niobrara
Measured
1.75 in hail
Reported by
Public
Coordinates
42.750, -98.070

Public reported 1.75-inch hail.

Hail, Knox

When
July 10, 3:12 PM CST
Where
Knox County, 2.57 mi SE of Niobrara
Measured
2 in hail
Reported by
Public
Coordinates
42.720, -98.000

Public reported hail larger thana golf ball but smaller than a tennis ball.

Thunderstorm Wind, Knox

When
July 10, 3:31 PM CST
Where
Knox County, 0.51 mi W of Bloomfield
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.600, -97.640

Trained spotter reported large trees blown down.

Hail, Knox

When
July 10, 3:38 PM CST
Where
Knox County, 1.38 mi S of Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.600, -97.870

Trained spotter reported 1.5-inch hail.

Thunderstorm Wind, Knox

When
July 10, 3:43 PM CST
Where
Knox County, 0.51 mi W of Wausa
Measured
70 kt (81 mph) estimated gust
Reported by
Social Media
Coordinates
42.500, -97.540

Public reported a steeple ripped off of a church via social media. Also submitted photos of several trees snapped.

Hail, Knox

When
July 10, 3:44 PM CST
Where
Knox County, 0.86 mi SW of Center
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.610, -97.880

Law enforcement reported 1.25-inch hail.

Thunderstorm Wind, Knox

When
July 10, 3:46 PM CST
Where
Knox County, 0.86 mi SW of Wausa
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.490, -97.540

Trained spotter reported that streets are impassable in Wausa due to the large number of trees downed.

Thunderstorm Wind, Knox

When
July 10, 3:51 PM CST
Where
Knox County, 0.51 mi W of Wausa
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.500, -97.540

Trained spotter reported several very large (greater than 1 foot) tree limbs down.

Thunderstorm Wind, Cedar

When
July 10, 4:00 PM CST
Where
Cedar County, 1.47 mi NNE of Magnet
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
42.470, -97.470

A personal weather station measured a peak wind gust of 63 mph.

Hail, Knox

When
July 10, 4:06 PM CST
Where
Knox County, 1.68 mi WNW of Creighton
Measured
1.75 in hail
Reported by
Public
Coordinates
42.480, -97.910

Trained spotter reported 1.75-inch hail.

Thunderstorm Wind, Pierce

When
July 10, 4:08 PM CST
Where
Pierce County, 0.51 mi E of Mc Lean
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -97.470

Trained spotter reported trees leaning against power lines near Highway 20.

Hail, Knox

When
July 10, 4:14 PM CST
Where
Knox County, Bazile Mills
Measured
1.25 in hail
Reported by
Public
Coordinates
42.520, -97.900

Public reported 1.25-inch hail.

Thunderstorm Wind, Pierce

When
July 10, 4:30 PM CST
Where
Pierce County, 0.51 mi W of Plainview
Measured
78 kt (90 mph) estimated gust
Reported by
Newspaper
Coordinates
42.350, -97.790

Local newspaper reported that the roof was torn off of the Plainview Elementary School.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111409, 1111411, 1111412, 1111414, 1111415, 1111416, 1111417, 1111418, 1111419, 1111420, 1111421, 1111422, 1111425, 1111430.